Puerto Rico, 2017Flash Flood in Puerto Rico, July 29, 2017
July 29, 2017 · NWS SJU · 1 event in 1 county or zone
Strong diurnal heating and local effects combined with abundant low to mid-level moisture resulted in the development of heavy showers and thunderstorms across interior and western PR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong diurnal heating and local effects combined with abundant low to mid-level moisture resulted in the development of heavy showers and thunderstorms across interior and western PR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 29, 10:31 AM AST, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 29, 10:31 AM AST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1031 AM AST Sat Jul 29 2017
.UPDATE...The weak tropical wave that moved across the region
yesterday is now across Hispaniola. A relatively drier air mass
moved across the local islands overnight and early this morning.
A persistent but weakening upper level trough is expected to
remain northeast of the region until tonight. An area of low level
moisture embedded in the east southeast trade wind flow is
expected to reach the local islands late this morning through at
least Sunday morning. At this time, Doppler radar indicated
isolated to scattered shower activity moving across the U.S.
Virgin Islands, eastern sections of Puerto Rico as well as across
the surrounding coastal waters. This activity was associated with
the aforementioned surge of low level moisture. Not significant
precipitation was observed elsewhere over land areas so far this
morning.
The surge of low level moisture in combination with the upper
trough, strong daytime heating and local effects will be
sufficient to produce the development of another round of
scattered showers and isolated to scattered thunderstorms mostly
along, north and northwest of Cordillera Central this afternoon.
Due to previous days rainfall across these same areas, urban and
small stream flooding are expected this afternoon. Showers and
thunderstorms are also possible across the San Juan metro area.
&&
.AVIATION...After 29/16Z, showers and thunderstorms are expected
to increase across PR which is expected to cause at least VCTS
across the terminals in PR and possible TEMPO TSRA at TJMZ and
TJBQ at some point between 29/16Z and 29/21Z. Winds will be
generally from the ESE at about 10-15KT today with sea breeze
variations. Winds are expected to become light and variable after
29/22Z.
&&
.MARINE...Relatively tranquil marine conditions are expected to
continue during the rest of the weekend with winds at 10 to 15
knots and seas at 2 to 5 feet. A wind surge will increase seas and
winds through much of next week, resulting in possible small
craft advisories across the offshore waters and passages.
&&
.PREV DISCUSSION... /issued 522 AM AST Sat Jul 29 2017/
SYNOPSIS...
A TUTT low to the northeast will continue to move away as a mid
to upper level ridge continues to build over the region. At the
surface, a strong high pressure will continue to produce a east to
east-southeast wind flow until Tuesday. A wind surge is forecast
to arrive Monday afternoon into Tuesday ahead of the next tropical
wave, which is forecast to arrive by Wednesday.
SHORT TERM...Today through Monday...
Brief showers are expected to continue affecting the local waters
and portions of the USVI as well as eastern PR through the morning
hours. An increase in available moisture is expected by this
afternoon, which will help in the development of showers and
thunderstorms in the afternoon hours when combined with the local
effects. The most persistent showers and thunderstorms are expected
to be across the western, interior, and northwestern sections of PR,
but there is still a chance of showers and thunderstorms across
other sections of the northern half of PR, including the San Juan
metro. Temperatures across the lower elevations are expected to be
hot, with max temps reaching the low to mid 90s and apparent temps
likely surpassing 100 degrees for a few hours this afternoon. The
higher elevations will not be as hot, with temps staying mainly in
the low to mid 80s.
Drier air is expected to move in on Sunday, which will cause a
decrease in shower activity but there will still be a chance of
showers and thunderstorms across the northwestern sections of PR due
to the southeasterly wind flow. Then on Monday, the afternoon
convection will possibly be more across western and central PR
because the winds will be more easterly.
LONG TERM...Tuesday through Sunday...
A ridge aloft is expected to hold over the region the upcoming
week. Under this pattern aloft the trade winds will push a
Saharan Dust Particles over the islands. Also, a wind surge is
forecast to increase winds across the islands by Tuesday ahead of
the next tropical wave. Then, model guidance quickly bring a
tropical wave with abundant tropical moisture Wednesday into
early Thursday. This scenario can increase the potential for
showers and thunderstorms across the islands. Moisture is forecast
to rapidly erodes by Thursday afternoon or Friday, as another dry
air mass with more Saharan dust particles filters over the
islands. Saturday into Sunday, model guidance suggest an upper
level trough over the islands with the arrival of another tropical
wave by late Saturday or Sunday.
The greatest shower coverage seems to be Wednesday into early
Thursday. However each day the seasonable weather pattern can be
expected across the region, with passing showers across the
E-Puerto Rico and the U.S. Virgin Islands during the overnight
and early morning hours followed by afternoon convection along and
to the west of the Cordillera Central.
AVIATION...
VFR conds expected through 29/16Z with only VCSH
until then across the local terminals except for TJMZ. Afternoon
convection is expected across PR which is expected to cause at least
VCTS across the terminals in PR and possible TEMPO TSRA at TJMZ and
TJBQ at some point between 29/16Z and 29/21Z. Winds will be
generally from the ESE at about 10-15KT today with sea breeze
variations.
MARINE...
MARINE UPDATE...Fairly tranquil marine conditions are expected to
continue during the weekend with winds at 10 to 15 knots and seas
at 2 to 5 feet. A wind surge will increase seas and winds through
much of next week. Resulting in possible small craft advisories
across the offshore waters and passages.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 80 91 81 / 50 30 30 20
STT 90 82 90 81 / 40 40 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...JF
LONG TERM....99
Hazardous weather outlook, Jul 29, 5:35 AM AST, 10 hours 15 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
519 AM AST sabado 29 de julio de 2017
AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
519 AM AST sabado 29 de julio de 2017
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta Noche
.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de la mitad norte de
Puerto Rico, con los aguaceros y tronadas mas persistentes
posiblemente a traves de sectores del oeste, interior y noroeste de
Puerto Rico al igual que sobre porciones del area metropolitana de
San Juan.
.Inundaciones...Se esperan que los aguaceros y tronadas podrian
resultar en fuertes lluvias, que pudieran resultar en inundaciones
urbanas y de riachuelos.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte central de Puerto Rico.
.Calor...Vientos alisios del este sureste resultaran en temperaturas
sobre lo normal y indice de calor a lo largo de las areas mas bajas
de Puerto Rico.
.Dias dos a siete...domingo a viernes
Temperaturas maximas estaran sobre lo normal a traves de las areas
mas bajas de Puerto Rico hasta por lo menos el lunes. Se espera una
onda tropical el miercoles, que traera humedad adicional y posibles
tronadas hacia el area local. Por lo menos un riesgo moderado de
corrientes marinas se espera durante los proximos dias.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones a la oficina del
Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-301000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
519 AM AST sabado 29 de julio de 2017
Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta noche
No es esperan condiciones peligrosas de tiempo en este momento.
.Dias dos a siete...domingo a viernes
Se espera una onda tropical el miercoles, que traera humedad
adicional y posibles tronadas hacia el area local. Por lo menos un
riesgo moderado de corrientes marinas se espera comenzando el lunes
y los dias despues.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion de observadores.
In the hours before
Special weather statement, Jul 29, 2:45 PM AST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Juan PR
245 PM AST SAT JUL 29 2017
PRZ001-005-006-008>010-291945-
Northwest-San Juan and Vicinity-North Central-Central
Interior-Mayaguez and Vicinity-Western Interior-
245 PM AST SAT JUL 29 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT LARES...MOROVIS...
NARANJITO...VEGA ALTA...SAN SEBASTIAN...ARECIBO...TOA BAJA...
ISABELA...MOCA...QUEBRADILLAS...RINCON...CIALES...HATILLO...UTUADO...
MANATI...FLORIDA...ANASCO...VEGA BAJA...CAMUY...BARCELONETA...
DORADO...COROZAL...AGUADA...AGUADILLA AND TOA ALTA MUNICIPALITIES...
At 241 PM AST, thunderstorms with frequent lightning were over
central and western Puerto Rico. These thunderstorms are
particularly dangerous because lightning is striking well outside
of the rain areas on the northern coastal plains from the
overhanging anvils of the storms.
Those outside should find lightning-safe shelter--inside--not under
trees.
LAT...LON 1850 6700 1848 6692 1849 6680 1847 6674
1849 6667 1848 6652 1847 6647 1848 6644
1847 6624 1831 6623 1831 6724 1835 6726
1837 6724 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 1841Z 240DEG 0KT 1845 6680
SnellSpecial weather statement, Jul 29, 3:00 PM AST, 50 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
245 PM AST sabado 29 de julio de 2017
PRZ001-005-006-008>010-2JFIGUEROA/ICOLONPAGAN91945-Noroeste-San Juan
y Vecindad-Norte Central-Central Interior-Mayaguez y Vecindad-Oeste
Interior-245 PM AST sabado 29 de julio de 2017
...UN AREA DE FUERTES TRONADAS AFECTARA LOS SIGUIENTES MUNICIPIOS DE
PUERTO RICO...LARES...MOROVIS...NARANJITO...VEGA ALTA...SAN
SEBASTIAN...ARECIBO...TOA BAJA... ISABELA...MOCA...QUEBRADILLAS...
RINCON... CIALES... HATILLO...UTUADO...MANATI...FLORIDA...ANASCO...
VEGA BAJA...CAMUY...BARCELONETA...DORADO...COROZAL...AGUADA...
AGUADILLA Y TOA ALTA...
A las 2:41 PM AST, tronadas con actividad de rayos frecuente estaban
localizadas sobre el centro y oeste de Puerto Rico. Estas tronadas
son particularmente peligrosas ya que se han observado impactos de
rayos fuera del area de lluvias a traves de las planicies costeras
del norte.
Aquellos que se encuentren al aire libre deben encontrar un lugar
seguro dentro y no bajo arboles.
Snell/ICOLONPAGAN
Flash Flood, Lares
- When
- July 29, 3:50 PM AST to 5:00 PM AST
- Where
- Lares County, 3.52 mi NNW of Lares to 3.4 mi NNW of Lares
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.315, -66.896
Emergency management officials reported that a bridge was closed due to flooding from Rio Guajataca in Barrio Seburuquillo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715891.